Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Dec 31, 2022, 11:28 PM PST for Sacramento County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2022, 11:28 PM PST (07:28 UTC)
- Expired
- Jan 1, 2023, 8:47 AM PST
- In force
- 9 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Moderate
County Sacramento County, CA
The radar
The Sacramento radar (KDAX), 38 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WGUS56 KSTO 010728
FFWSTO
CAC067-020715-
/O.NEW.KSTO.FF.W.0002.230101T0728Z-230102T0715Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
1128 PM PST Sat Dec 31 2022
The National Weather Service in Sacramento has issued a
* Flash Flood Warning for...
A Levee Failure on the Cosumnes River in...
East Central Sacramento County in central California...
* Until 1115 PM PST Sunday.
* At 1128 PM PST, county dispatch reported the Levees near Wilton rd.
and bridge on the Cosumnes River Near Wilton are in a state of
imminent failure causing flash flooding of immediately surrounding
areas.
HAZARD...Life threatening flash flooding from a levee failure.
SOURCE...County dispatch.
IMPACT...Life threatening flash flooding of areas near the
levee break.
* Wilton, Wilton Road
This includes the following streams and drainages...
Cosumnes River, North Fork Badger Creek and Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in low lying areas along the you should move to higher
ground immediately.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3845 12125 3844 12122 3843 12120 3841 12121
3838 12129 3840 12133
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
LEVEE FAILURE...OCCURRING
$$
CS1 follow-up statement
783
WGUS76 KSTO 011647
FFSSTO
Flash Flood Statement
National Weather Service Sacramento CA
847 AM PST Sun Jan 1 2023
CAC067-011657-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-230102T0715Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sacramento CA-
847 AM PST Sun Jan 1 2023
...FLASH FLOOD WARNING FOR THE FAILURE OF THE DAM ON THE COSUMNES
RIVER IS CONTINUES FOR EAST CENTRAL SACRAMENTO COUNTY...
Widespread flash flooding continues for central/southern Sacramento
County. A larger flash flood warning has been issued.
LAT...LON 3845 12125 3844 12122 3843 12120 3841 12121
3838 12129 3840 12133
$$
SROWEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 2:31 PM PST, 8 hours 57 minutes earlier.
Area forecast discussion, Dec 31, 2:31 PM PST, 8 hours 57 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 231 PM PST Sat Dec 31 2022 .SYNOPSIS... A strong weather system will move across the region today bringing heavy rain into the afternoon resulting in widespread stream flooding with local river flooding possible. Heavy snow is expected across the higher passes into the evening. A break in precipitation is forecast tonight, New Year's Day and most of Monday before wet weather returns. && .Discussion... Impactful weather system continues to bring widespread moderate to heavy rainfall to interior northern California this afternoon, as well as mountain snow to the Sierra. Main impact remains hydrologic concerns, particularly near the Delta along the smaller tributaries of the lower Sacramento/San Joaquin systems. The very high snow levels from yesterday to the present allowed for moderate to heavy rainfall to occur in much of the northern Sierra Nevada. At times yesterday, snow levels were in excess of 9,500 and even 10,000 ft. While snow levels have since dropped to 6,000 to 7,000 ft, an effective increase in upstream river basin area was realized -- especially when compared to colder winter storms that feature lower snow levels. A combination of the heavy rain, rain-on-snowpack initiating some snow melt, and increased basin size produced significant runoff down through the foothills and into the low-lying areas of Sacramento/San Joaquin County. Consequently, the Cosumnes River, Mokelumne River, and smaller creeks/streams have experienced rapid rises to flood stage. Caltrans and California Highway Patrol have reported numerous road closures as result of flooded roadways, a few mudslides/rockslides in the foothills, and even water encroaching bridges and homes. A combination of all of these impacts has prompted the issuance of both river flood warnings and areal flood warnings. It has been several years since many of these rivers/streams have reached such levels, and in some instances, approaching near-record stage. If you are traveling today and encounter flooded roadways: TURN AROUND, DON'T DROWN! The atmospheric river will slide south/east through this afternoon and evening. Precipitation chances will drop from north to south as this progression occurs, especially after sunset. Dry conditions will return to the region on Sunday. Note that even while precipitation will have ended, runoff will continue to work its way through rivers/streams and will keep them running high. Regular river forecasts will continue while high flows are observed. Next system will arrive on late Monday and into early Tuesday with generally light precipitation amounts. Colder air will allow for snow levels to be lower compared to the present system. Another weak system follows behind this one late Tuesday/early Wednesday. Another system follows on this one's heels, likely wetter and windier than the Monday/Tuesday and Tuesday/Wednesday quick-hitters. // Rowe && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday)... Wet pattern forecast to continue the second half of next week with another moderate to strong atmospheric river possible later Wednesday into Thursday with renewed potential for flooding (though it's too early to forecast the details and magnitude of any potential). Snow levels will likely be lower than the current system, so winter travel impacts may be more significant and prolonged. Ensembles indicate a brief break Friday with another series of wet systems lurking for next weekend. Stay tuned! && .AVIATION... IFR/LIFR conditions will continue for much of interior California through around 00Z Sunday. Ceilings and visibilities will improve thereafter with the return of VFR conditions after 06-12Z Sunday. Northerly winds/gusts 10-25 kt expected overnight and into Sunday with stronger gusts in the mountains. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 10 PM PST this evening for Burney Basin / Eastern Shasta County-Western Plumas County/Lassen Park. Flood Watch through late tonight for Carquinez Strait and Delta- Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Weather Advisory until 4 AM PST Sunday for West Slope Northern Sierra Nevada. &&
In the hours before
Special weather statement, Dec 31, 7:31 PM PST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Sacramento CA
731 PM PST Sat Dec 31 2022
CAZ016>019-067-010500-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
731 PM PST Sat Dec 31 2022
...Strong winds will impact portions of eastern Yolo, eastern
Sutter, Sacramento, northern San Joaquin, north central Stanislaus,
eastern Solano, western El Dorado, southwestern Placer, west central
Calaveras, southwestern Yuba, southwestern Nevada and southwestern
Amador Counties through 900 PM PST...
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar and surface observations.
IMPACT...Gusty winds could knock down trees and power lines and blow
around unsecured objects.
Locations impacted include...
Sacramento, Stockton, Elk Grove, Roseville, Citrus Heights, Folsom,
Davis, Rocklin, Woodland, Galt, Auburn, Marysville, Placerville, El
Dorado Hills, Cameron Park, Carmichael, Fair Oaks, Yuba City, Rancho
Cordova and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 12159 3810 12157 3811 12160 3809 12167
3807 12168 3803 12174 3803 12176 3806 12178
3808 12175 3804 12184 3807 12182 3807 12187
3920 12168 3905 12082 3783 12089
TIME...MOT...LOC 0328Z 180DEG 0KT 3843 12144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CSSpecial weather statement, Dec 31, 10:12 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1012 PM PST Sat Dec 31 2022
CAZ017>019-067-069-010745-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
1012 PM PST Sat Dec 31 2022
...Strong winds will impact portions of west central Tuolumne,
northeastern Sacramento, San Joaquin, Stanislaus, southwestern El
Dorado, Calaveras and Amador Counties through 1145 PM PST...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar and surface observations.
IMPACT...Gusty winds could knock down trees and power lines and blow
around unsecured objects.
Locations impacted include...
Stockton, Modesto, Tracy, Turlock, Ceres, Galt, Oakdale, Jackson, San
Andreas, Paloma, Manteca, Lodi, Riverbank, Patterson, Lathrop, Ripon,
Waterford, Ione, Escalon and Rancho Murieta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 12145 3731 12140 3734 12142 3739 12141
3740 12146 3749 12147 3753 12150 3753 12153
3807 12156 3860 12120 3852 12020 3755 12072
3720 12141
TIME...MOT...LOC 0610Z 240DEG 49KT 3846 11998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 7:31 PM PST | Special Weather Statement | STO | Sacramento, San Joaquin, Sutter | 89 min |
| Dec 31, 9:13 PM PST | Flash Flood Warning | STO | Sacramento | 12 hr |
| Dec 31, 10:12 PM PST | Special Weather Statement | STO | Amador, Calaveras, San Joaquin, Stanislaus | 93 min |
| Dec 31, 10:22 PM PST | Areal Flood Warning | STO | Amador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 7 more | 12 hr |
| Jan 1, 8:47 AM PST | Flash Flood Warning | STO | Sacramento | 25 hr |
| Jan 1, 12:42 PM PST | Flash Flood Watch | STO | 21 hr | |
| Jan 1, 1:57 PM PST | Winter Weather Advisory | STO | 36 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.